South Dakota, 2022High Wind in South Dakota, December 25, 2022
December 25, 2022 · NWS UNR · 6 events in 6 counties and zones
A clipper system brought gusty northwest winds to much of the area. The strongest winds developed across portions of the northwestern to west central South Dakota plains, where some gusts of 60 to 70 mph developed from the midday into the evening hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system brought gusty northwest winds to much of the area. The strongest winds developed across portions of the northwestern to west central South Dakota plains, where some gusts of 60 to 70 mph developed from the midday into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 10:02 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 25, 10:02 AM MST, 2 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1002 AM MST Sun Dec 25 2022
.DISCUSSION...(Today Through Saturday)
Issued at 208 AM MST Sun Dec 25 2022
Most recent surface analysis shows surface low pressure centered
over SK this morning with a boundary stretching southward into MT.
At the upper levels, northwest flow sits over the region, a mild
ridge sits over the rockies. Ridge is expected to flatten out as
the day goes on, as a wave makes its way from northwest to
southeast thorugh the region. Current temperatures sit in the
single digits for most of the region, and 20 to 35 for areas in
the Black Hills.
Main forecast concern will be impacts from the clipper system
today. WAA already affecting the region will raise temperatures to
above freezing later this morning into the afternoon. As the
clipper moves through this afternoon, strong northwest winds will
develop along with potentially some very light precipitation.
Areas in the Black Hills may see upwards of an inch or two of
snowfall, however everywhere else is expecting nothing to perhaps
a tenth of an inch or two. Headlines are tricky today given the
strong winds, lack of any new precipitation expected, and warmer
temperatures able to crust up current surface snow. Have opted for
a Winter Weather Advisory in our South Dakota plains areas with
cooler highs expected and strong winds able to still cause patchy
blowing snow, while the areas with warmer highs expected will be
in a Wind advisory and High Wind warning for today, where less
chance of any blowing snow will be possible. PWSSI models
continue to show no significant impact in the region, likely due
to the more eastern track of precipitation outside of our area.
EFI for winds show no significant change compared to yesterday,
showing almost 1.0 for the latter half of today into Monday. Have
went with a blend of MOS and NBM4.1 for winds today, but much will
depend on how strong the CAA will end up being.
A mild pattern is then expected after Christmas day, with high
temps generally above freezing, and dry conditions expected.
Tuesday is expected to be the warmest day, with highs reaching
into the 40s and low 50s, though snowcover will affect temp
potential for areas east and north Black Hills. Models do hint at
some weak waves possibly bringing in light precipitation the
latter half of the week as upper flow becomes more zonal over the
region.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 959 AM MST Sun Dec 25 2022
Mostly VFR conditions this afternoon as northwest winds gust to
30-50kts, strongest on the western SD plains. Local IFR VSBYS may
occur from K2WX-KPHP-KICR due to BLSN. As colder air backs into
the region later this evening and overnight, expect MVFR CIGS to
push south across the region, with local IFR CIGS around the Black
Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 11 PM MST this evening for SDZ001-
002-012-013.
Winter Weather Advisory until 2 AM MST Monday for SDZ014-032.
Wind Advisory until 11 PM MST this evening for SDZ025-026-072.
High Wind Warning until 11 PM MST this evening for SDZ031-073.
Winter Weather Advisory until 2 AM MST /3 AM CST/ Monday for
SDZ043-044-046-047-049.
WY...None.
&&
DISCUSSION...Dye
AVIATION...JohnsonHazardous weather outlook, Dec 25, 5:12 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
512 AM MST Sun Dec 25 2022
SDZ024-027>030-041-042-074-WYZ054>058-071-261300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
512 AM MST Sun Dec 25 2022
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Gusty northwest winds are expected this afternoon and tonight,
which may lead to localized patchy blowing snow.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073-
261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
512 AM MST Sun Dec 25 2022 /612 AM CST Sun Dec 25 2022/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
Strong gusty northwest winds above 50 MPH are expected this
afternoon and this evening. Some blowing snow may occur. See
NPWUNR and WSWUNR for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Dec 25, 7:35 AM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
735 AM MST Sun Dec 25 2022
SDZ001-002-014-251645-
Harding-Perkins-Ziebach-
Including the cities of Buffalo, Lemmon, Bison, and Dupree
735 AM MST Sun Dec 25 2022
A wintry mix of light freezing rain and snow has created some icy
roads across far northwest South Dakota early this morning. If
you are traveling, slow down and do not brake suddenly. The
wintry mix of precipitation will end by mid morning.
Special weather statement, Dec 25, 9:15 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
915 AM MST Sun Dec 25 2022
SDZ032-043-044-046-047-049-251815-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Including the cities of Philip, Kadoka, Martin, White River,
Mission, and Winner
915 AM MST Sun Dec 25 2022 /1015 AM CST Sun Dec 25 2022/
A wintry mix of light freezing rain and snow moving through
central South Dakota may create some icy roads this morning. If
you are traveling, slow down and do not brake suddenly. The wintry
mix of precipitation will end by late morning.
Local storm report, Dec 25, 10:12 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 AM MST SUN DEC 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 10 SW DWTN GILLETTE 44.17N 105.63W
12/25/2022 M53 MPH CAMPBELL WY MESONET
0905 AM NON-TSTM WND GST 2 ENE ROCKERVILLE 43.97N 103.33W
12/25/2022 M52 MPH PENNINGTON SD MESONET
0909 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/25/2022 M51 MPH HARDING SD ASOS
0951 AM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
12/25/2022 M50 MPH CAMPBELL WY MESONET
0952 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
12/25/2022 M51 MPH PENNINGTON SD ASOS
&&
JJLocal storm report, Dec 25, 11:06 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 AM MST SUN DEC 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
12/25/2022 M51 MPH PENNINGTON SD MESONET
1032 AM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
12/25/2022 M52 MPH PENNINGTON SD OFFICIAL NWS OBS
1051 AM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
12/25/2022 M52 MPH CAMPBELL WY MESONET
1052 AM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
12/25/2022 M51 MPH HARDING SD MESONET
&&
JJLocal storm report, Dec 25, 12:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1207 PM MST SUN DEC 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST BISON 45.52N 102.47W
12/25/2022 M51 MPH PERKINS SD AWOS
1141 AM NON-TSTM WND GST 4 N LUDLOW 45.88N 103.38W
12/25/2022 M52 MPH HARDING SD MESONET
1150 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/25/2022 M55 MPH HARDING SD ASOS
1154 AM NON-TSTM WND GST 3 W LEMMON 45.93N 102.22W
12/25/2022 M51 MPH PERKINS SD MESONET
&&
JJHigh Wind, Pennington Co Plains
- When
- December 25, 12:30 PM MST to 8:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- December 25, 1:30 PM MST to 8:00 PM MST
- Where
- Harding forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- December 25, 1:30 PM MST to 7:30 PM MST
- Where
- Perkins forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- December 25, 2:30 PM MST to 10:30 PM MST
- Where
- Haakon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- December 25, 3:30 PM MST to 10:00 PM MST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- December 25, 4:00 PM MST to 10:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, December 25 to 30, 20221 death · 1 injured · 1 event
- Flash Flood in New York, December 25, 2022$100,000 · 1 event
- Blizzard and High Wind in North Dakota, December 25, 202254 kt wind · 16 events
- Blizzard in Montana, December 25, 20229 events
- Dense Fog in California, December 25 to 26, 20227 events
- Winter Weather in Alaska, December 25 to 27, 20224 events
- Frost and Freeze in Georgia, December 25, 20222 events
- Frost and Freeze in South Carolina, December 25, 20222 events
- Dense Fog in Colorado, December 25, 20221 event
- High Wind in Montana, December 25, 202255 kt wind · 1 event
- Lake-Effect Snow in New York, December 25 to 26, 20221 event
- Winter Weather in Florida, December 25, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062723, 1062720, 1062721, 1062724, 1062725, 1062722.